Alert archive / Montana / Wind Advisories in 2011
Wind Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 6, 2011, 6:54 PM MST for Park County, Montana. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2011, 6:54 PM MST (01:54 UTC)
- Expired
- Jan 6, 2011, 9:03 PM MST
- In force
- 2 hr
- Issued by
- NWS Billings, MT
County Park County, MT
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603 WWUS75 KBYZ 070154 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 654 PM MST THU JAN 6 2011 .STRONG PRESSURE GRADIENT REMAINS OVER THE LIVINGSTON AREA AND ARE CAUSING WINDS TO GUST TO 65 MPH. A COLD FRONT IS ADVANCING TOWARD THE AREA AND THE WINDS WILL DIMINISH QUICKLY WITH THE FRONTAL PASSAGE AROUND 10 PM THIS EVENING. MTZ065-070600- /O.NEW.KBYZ.WI.Y.0002.110107T0154Z-110107T0600Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 654 PM MST THU JAN 6 2011 ...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE FOR THE NEXT SEVERAL HOURS IN THE LIVINGSTON AREA. A COLD FRONT IS ADVANCING TOWARD THE AREA AND WILL BRING DECREASING WINDS BY 10 PM THIS EVENING. * WINDS: SUSTAINED WINDS OF 40 MPH CAN BE EXPECTED FOR THE THE NEXT SEVERAL HOURS ALONG WITH GUSTS TO 65 MPH. * IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 90 NEAR LIVINGSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
697 WWUS75 KBYZ 070403 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 903 PM MST THU JAN 6 2011 MTZ065-070515- /O.CAN.KBYZ.WI.Y.0002.000000T0000Z-110107T0600Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 903 PM MST THU JAN 6 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. A COLD FRONT MOVED THROUGH THE AREA THIS EVENING AND CAUSED WINDS TO DECREASE TO BELOW ADVISORY CRITERIA. THE WIND ADVISORY HAS BEEN CANCELLED. BREEZY WINDS WILL CONTINUE OVERNIGHT WITH WEST WINDS OF 15 TO 25 MPH EXPECTED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:22 PM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jan 6, 3:22 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
322 PM MST THU JAN 6 2011
.SHORT TERM...VALID FOR FRI AND SAT...
WINDS WERE STILL STRONG AT LIVINGSTON WITH GUSTS NEAR 60 MPH.
GRADIENT TREND SHOWS WEAKENING AND THIS IS PROGGED TO CONTINUE
THE NEXT SEVERAL HOURS. SOME OF THE WIND EFFECTS WERE FROM MIXING
AND THIS WILL SUBSIDE TOO AS THE SUN SETS AND TEMPERATURES COOL
OFF. WINDS FROM BIG TIMBER TO HARLOWTON AND JUDITH GAP HAVE
DECREASED AND WERE BELOW WARNING CRITERIA. GIVEN THE TREND IS FOR
BACKING OFF OF WIND SPEEDS...WILL GO AHEAD AND CANCEL WIND
HIGHLIGHTS. WINDS SHOULD STAY STRONG AT LIVINGSTON INTO EARLY
THIS EVENING...BUT WILL BACK OFF QUICKLY WITH THE SETTING SUN.
FRIDAY SHOULD BE ANOTHER SOMEWHAT MILD DAY AHEAD OF THE
APPROACHING ARCTIC. DOWNSLOPE WARMING SHOULD ALLOW HIGHS TO REACH
INTO THE UPPER 30S. THE POTENTIAL PROBLEM WILL BE CLOUDS AROUND
WITH MID LEVEL WARM AIR ADVECTION. THIS WARM AIR ADVECTION
PATTERN WILL ALSO GENERATE SOME LIFT FOR POTENTIAL SHOWERS. GFS
SEEMS OVER DONE ON THE AMOUNT OF QPF BEING GENERATED OVER SOUTH
CENTRAL AS IT APPEARS TO BE RESPONDING TO TERRAIN IN NORTHWEST
FLOW. THERE IS A WARM AIR ALOFT PATTERN IN STORE...SO NEED TO
KEEP POPS IN PLACE. THE PERSISTENT DOWNSLOPE FLOW PATTERN HAS
LEFT THE SUB CLOUD LAYER DRY SO WILL BE TAKE A BIT TO MOISTEN UP
THAT LAYER FOR PRODUCTIVE PRECIPITATION.
THE EAST WILL THE BEST CHANCE OF GETTING ACCUMULATING SNOW FRIDAY
NIGHT INTO SATURDAY. MOISTURE WILL RIDE OVER A BAROCLINIC ZONE
FOR LIFT. THERE WILL ALSO BE A WARM AIR ADVECTION PATTERN THERE
WITH SOME ISENTROPIC LIFT. MAY HAVE SOME FREEZING RAIN MIXED IN
FRIDAY NIGHT FOR A SHORT TIME...BUT ALL LEVELS LOOKED BELOW
FREEZING ON THE SOUNDINGS...SO KEPT IT SNOW.
THE ARCTIC WILL MOVE INTO THE AREA SATURDAY AFTERNOON AND NIGHT.
THIS WILL PROVIDE A QUICK SHOT OF ACCUMULATING SNOW TO CENTRAL
AND WESTERN ZONES. THE UPPER LOW DRIVING THE ARCTIC DROPS
SOUTHWARD INTO CENTRAL MONTANA SATURDAY NIGHT...THEN INTO SOUTH
CENTRAL ZONES SUNDAY. THIS TRANSPIRES INTO A QUICK SHOT OF SNOW
WITH THE ARCTIC FOR CENTRAL AND WESTERN ZONES...WITH SOME
ENHANCEMENT OVER THE UPSLOPE AREAS. NOT THE BEST HEAVY SNOW
PATTERN FOR CENTRAL AND WEST. THE EAST WILL BE UNDER THE UPPER
DIVERGENCE OF THE UPPER LOW AND THIS WILL BE OVER THE ARCTIC
BOUNDARY...SO SNOW WILL BE HEAVIEST OVER SOUTHEAST ZONES. THE
SNOW WILL LINGER INTO SUNDAY NIGHT OVER THE EAST WITH WRAP
AROUND. WEST AND SOUTH CENTRAL WILL HAVE SNOW LIKELY ENDING
SUNDAY MORNING WITH WRAP AROUND LIGHT SNOW MOVING IN SUNDAY
NIGHT. WILL ISSUE A WINTER STORM WATCH FOR THE EAST AS THIS
LOCATION WILL BE THE BEST SPOT FOR HEAVY ACCUMULATION OF SNOW.
HIGHS SATURDAY WILL BE EARLY IN THE DAY...WITH STEADY TO FALLING
TEMPERATURES IN THE AFTERNOON. READINGS WILL PLUNGE INTO THE
SINGLE DIGITS AND TEENS SATURDAY NIGHT. TWH
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE GFS/ECMWF/GEM MODELS WERE IN GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN THROUGH THE EXTENDED PERIOD. THIS PERIOD WAS
SHAPING UP TO BE QUITE COLD WITH A REINFORCING SHOT OF ARCTIC AIR
MOVING INTO THE AREA LATE IN THE PERIOD. UPPER LOW WAS FORECAST TO
BE OVER THE AREA SUN AND SUN NIGHT...THEN SLIDE E OF THE AREA ON
MON. THE 700 MB LOW WILL PROVIDE LIFT TO THE EASTERN ZONES ON SUN
SUPPORTING LIKELY POPS. MOISTURE AND LIFT WERE LESS FURTHER W...SO
HAVE LOWERED POPS FROM KBIL W. THE CHANCE POPS FOR SUN NIGHT WERE IN
GOOD SHAPE. ONLY CHANGE FOR MON POPS WAS TO RAISE THEM TO CHANCE
OVER SE MT DUE TO THE PROXIMITY OF THE DEPARTING LOW. 850 MB
TEMPERATURES VARIED FROM THE MID TEENS BELOW ZERO C ON THE GFS TO
NEAR 20 DEGREES BELOW ZERO C ON THE ECMWF ON SUN. THE GOING HIGH
TEMPERATURES LOOKED FINE FOR NOW. ARCTIC AIR WILL CONTINUE TO SPILL
INTO THE REGION THROUGH MON. MON HIGH TEMPERATURES WILL BE IN THE
SINGLE DIGITS ABOVE AND BELOW ZERO. THE ECMWF LINGERED CYCLONIC FLOW
OVER SE MT MON NIGHT SO ADDED A SLIGHT CHANCE OF SNOW TO THIS AREA.
THE AIRMASS WAS FORECAST TO DRY OUT ON TUE SO HAVE DRIED OUT MOST OF
THE AREA. ARCTIC AIR REMAINED IN PLACE THROUGH TUE AND THE GOING TEMPERATURE
FORECAST WAS IN GOOD SHAPE.
A FLAT WNW FLOW WILL OVERTAKE THE AREA TUE NIGHT THROUGH THU
ALLOWING PACIFIC MOISTURE TO ADVECT INTO THE AREA. MODELS AGREED
THAT ANOTHER ARCTIC SURGE WILL MOVE INTO THE REGION WED NIGHT AND
THU WITH 850 MB TEMPERATURES AROUND -22 DEGREES C. GRADUALLY SPREAD
POPS FROM W TO E ACROSS THE AREA FOR THIS PORTION OF THE FORECAST.
ALSO LOWERED TEMPERATURES FOR THE END OF THE PERIOD. ARTHUR
&&
.AVIATION...
W TO SW SURFACE WINDS AT 30 TO 50 KT WITH GUSTS TO 55 KT WILL
DECREASE THIS EVENING OVER KLVM. LOW-LEVEL WIND SHEAR WILL PERSIST
INTO THIS EVENING OVER KBIL AND KSHR...AND CONTINUE THROUGH THE
NIGHT OVER KMLS.
CHANCES FOR LIGHT SNOW WILL INCREASE TONIGHT OVER THE AREA AND
CONTINUE THROUGH FRI. RAIN WILL MIX WITH THE SNOW FROM KBIL W FRI
AFTERNOON. EXPECT AREAS OF MVFR WITH LOCALIZED IFR CONDITIONS
IN THE PRECIPITATION. THERE WILL BE AREAS OF MOUNTAIN OBSCURATION
THROUGH FRI. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 028/037 027/033 007/014 902/005 907/004 907/011 905/002
33/O 57/S 63/S 32/S 11/B 22/S 22/S
LVM 024/039 027/031 008/014 902/006 906/006 906/019 003/000
23/O 47/S 62/S 32/S 11/B 22/S 33/S
HDN 025/036 022/033 006/013 903/004 912/004 910/011 906/005
33/S 57/S 63/S 32/S 11/B 11/B 22/S
MLS 024/032 017/026 001/008 906/000 917/903 913/007 909/003
22/S 77/S 76/S 32/S 11/I 11/B 22/S
4BQ 023/034 018/028 005/011 904/003 911/000 912/011 905/008
23/S 77/S 76/S 32/S 21/B 11/B 22/S
BHK 019/027 009/020 902/006 908/902 913/904 914/006 910/002
21/E 67/S 66/S 33/S 21/I 11/B 12/S
SHR 025/036 021/033 006/015 904/005 911/007 908/017 001/014
23/S 36/S 84/S 32/S 11/B 11/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SUNDAY AFTERNOON FOR ZONES 30>33-36-37-58.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 6, 3:38 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 338 PM MST THU JAN 6 2011 MTZ028>042-056>058-063>068-WYZ098-099-072245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 338 PM MST THU JAN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES THIS WEEKEND...BRINGING THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS. THOUGH DETAILS ARE UNCERTAIN AT THIS TIME... SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE ACROSS THE REGION FROM FRIDAY NIGHT INTO SUNDAY. THE BEST CHANCES FOR SIGNIFICANT SNOWFALL WILL BE OVER SOUTHEAST MONTANA...EAST OF BILLINGS. A SURGE OF ARCTIC AIR WILL ACCOMPANY THIS STORM SYSTEM...AND IS EXPECTED TO BRING MUCH BELOW NORMAL TEMPERATURES BEGINNING SUNDAY AND LASTING THROUGH ALL OF NEXT WEEK. STAY TUNED TO THE LATEST FORECAST AS THE WEATHER PATTERN EVOLVES LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 3:19 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carter, Custer, Fallon, Musselshell, Powder River and 2 more | 47 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.